Alert archive / Iowa / River Flood Warnings in 2024

River Flood Warning 32, NWS Des Moines, IA

June 21, 2024Webster County, Iowa

NWS Des Moines, IA issued this river flood warning at Jun 21, 2024, 11:35 AM CDT for Webster County, Iowa. It took effect at Jun 22, 2024, 10:00 PM CDT. It was in force for 20 days.

The area

The counties it named.

The facts

Issued
Jun 21, 2024, 11:35 AM CDT (16:35 UTC)
In effect from
Jun 22, 2024, 10:00 PM CDT
Expired
Jul 12, 2024, 11:35 AM CDT
In force
20 days
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
Minor

County Webster County, IA

The radar

The Des Moines radar (KDMX), 86 km from the middle of the area, began a volume at 16:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Des Moines River at Fort Dodge (FODI4). The gauge peaked at 17.10 ft at Jun 27, 2024, 7:00 AM CDT.

actionminormoderatemajor101506/2106/2206/2306/2406/2506/2606/2706/2806/2906/3007/0107/0207/0307/0407/0507/0607/0707/0807/0907/1007/1107/1207/13
Action stage
9 ft
Minor stage
10.5 ft
Moderate stage
16 ft
Major stage
17 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05480500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jun 21, 6:51 AM CDT, 4 hours 44 minutes earlier. Its key messages:

  • Flood Watches now starting this morning for northern counties as heavy rain moves in from the west. Heaviest rain still anticipated for tonight across northern Iowa, especially nearest to the state line.
  • Rainfall amounts along the front will be 3 to 5 inches with locally higher amounts at or exceeding 7 inches possible. Flash flooding and river flooding impacts possible.
  • In addition to heavy rain, severe weather will be possible this evening for the north as well as Saturday afternoon for much of the area. Both days: Damaging winds and a tornado or two possible. Hail possible, but confidence is lower.
Area forecast discussion, Jun 21, 6:51 AM CDT, 4 hours 44 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
651 AM CDT Fri Jun 21 2024

 ...Updated for the 12z Aviation Discussion...

.KEY MESSAGES...

- Flood Watches now starting this morning for northern counties
  as heavy rain moves in from the west. Heaviest rain still
  anticipated for tonight across northern Iowa, especially
  nearest to the state line.

- Rainfall amounts along the front will be 3 to 5 inches with
  locally higher amounts at or exceeding 7 inches possible.
  Flash flooding and river flooding impacts possible.

- In addition to heavy rain, severe weather will be possible
  this evening for the north as well as Saturday afternoon for
  much of the area. Both days: Damaging winds and a tornado or
  two possible. Hail possible, but confidence is lower.

&&

.DISCUSSION...
Issued at 402 AM CDT Fri Jun 21 2024

The nocturnal LLJ has veered over into NW Iowa overnight with an
MUCAPE axis near 1000 J/kg supporting an MCS entering into the
state. The MCS has slowed its progression, following the Corfidi
vectors and sinking to the southeast and feeding more into the
instability. The cold pool from the MCS is forming training storms
as the mean wind carries the new updrafts northeast. CAMs have not
handled tonight's storms well and continue to initialize poorly, so
here's the theory on evolution over the next few hours: seeing that
the MCS is halting its southward extent, current thinking is
that overall cluster will take an eastern track and turn
northeast. This outcome would bring heavy rain into northern
counties this morning before the H850 boundary is pushed into
Minnesota. Have elected to start the Flood Watch this morning
instead of tonight to capture the heavy rain potential. Can
expect 1-2 inches with morning storms with some locally higher
amounts, but as the storms have decreased in intensity over the
last couple of hours, not expecting the 5+ inches found on
personal weather stations near Sioux Falls. Through the morning
and afternoon, a cold pool from the overnight convection will
sink into the state today as the nocturnal jet weakens. Have
kept rain chances in the north for all of today as soundings
hold onto moisture in a weakly capped environment. At the very
least, northern Iowa can expect to be in cloud cover today with
highs held into the low 80s and perhaps even some 70s. Further
south, cumulus clouds will blanket the skies by the afternoon
with a non-zero chance of rain. Highs will be in the 80s.

A shortwave will approach from the west later this evening with deep
layer shear values exceeding 30kts. 0-3km shear will be further
enhanced by the return of the LLJ, elongating the lower portion of
the hodograph. MUCAPE axis with values near 2000 J/kg will build in
through the afternoon in the warm sector. Wherever the surface
boundary finds itself this afternoon, all modes of severe weather
are on the table for this evening. Confidence in hail is lower due
to the warm clouds depths and saturated profiles. Wind threat
remains as potent cold pools from rain-cooled air surge out. For
tornadoes, LCLs are predictably very low with all of the present
moisture and the LLJ-influenced hodographs yield favorable SRH
values. The best chance for tornadoes will be immediately along the
surface front, the location of which is estimated by the 5% outline.

As storms evolve more into a heavy rain threat overnight tonight,
the LLJ angles across Iowa, with its front located somewhere near
the IA-MN border. PWATs exceed 2 inches, warm cloud depths are over
4000m and the entirety of the profile appears saturated. Speaking to
how models have handled the overall pattern for most of this week,
they have consistently been too far north in QPF placement. So in
turn, not confident in a solution such as the 06z HRRR that tries to
trend northward. WPC Excessive Rainfall Outlooks have accounted for
this well with an southern expansion beyond the main QPF output
axis. Areas in the southern part of the moderate risk and in the
neighboring slight risk region (or counties just south of the flood
watch) should monitor for changes in the forecast as details become
more refined today. 3-5 inches of rain is forecasted to fall along
the H850 warm front with locally higher amounts in play. The HREF
max QPF spread speaks to the possible upper bounds of those local
extremes with contours between 7 and 10 inches of QPF on the map
near the state line. The atmosphere has proven itself capable of
this outcome already tonight with a personal weather station south
of Sioux Falls recording 9 inches of rain this morning.

The wave will remain organized and push east Saturday with its cold
front draped across the state. The jet remains enhanced through the
day, increasing low level SRH. Shear values exceed 30 kts and MUCAPE
values will near 1500 J/kg by the afternoon. The moist profiles will
once again benefit damaging wind chances and hinder hail chances. A
tornado or two will be possible from the aforementioned low level
shear. Confidence on storm initiation timing is low and will be
better capture by high resolution guidance as less short term
convection augments the near storm environment. An upper level
ridge blocks the Gulf Sunday and Monday with rain chances
returning by the middle of next week.

&&

.AVIATION /06Z TAFS THROUGH 06Z SATURDAY/...
Issued at 1201 PM CDT Fri Jun 21 2024

IFR stratus was developing across northern IA, and that should
persist through at least 12z with some contributions from fog
development as well. VFR conditions should return area wide
later Friday morning however, with mainly dry conditions through
the afternoon. Additional convection is expected to develop
across northern IA Friday evening however, with sufficient
confidence to mention thunder even at this lead time.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 644 AM CDT Fri Jun 21 2024

Fog in northeast will lift over the next 2 hours. Showers and
storms to move across the north this morning, bringing with it
gusty winds. Highest confidence in impacts at KMCW. Cannot rule
out scatted showers and low confidence thunderstorms in the
north this afternoon, so left in VCSH. More widespread rain and
thunderstorms chances expected tonight with the most likely
impacted site again KMCW. Have added +TSRA to reflect heaviest
rain time period. Sites such as KFOD and KALO are close enough
to add mentions southern extent of MVFR cigs and vsbys to be
better defined in upcoming issuances.

&&

.HYDROLOGY...
Issued at 326 PM CDT Thu Jun 20 2024

More of the highest QPF axis is anticipated to fall in northern
Iowa counties with the highest amounts near the state line. This
in turn will lead to faster initial responses from sites as
more rain falls into local basins with additional water flowing
in from upstream basin areas in Minnesota. The river of most
concern remains the Des Moines River north of Saylorville Lake,
including both its west and east fork. High confidence in at
least Minor Flood Stage for ESVI4, HBTI4, EMTI4, and AGNI4. Higher
stages uncertain due to QPF placement discrepancies. The East
Fork will be more in play if the more southward trend in
rainfall is realized. The Cedar and Winnebago rivers are also of
concern as their reaches both extend into southern Minnesota.
River forecasts currently available at the time of issuance
include 48 hours of rainfall and morning forecasts are also
expected to include QPF beyond the usual 24 hours window due to
the extended duration of the rainfall event.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday afternoon for IAZ004>007-015>017.

&&

DISCUSSION...Jimenez
AVIATION...Jimenez
HYDROLOGY...Jimenez
Hazardous weather outlook, Jun 21, 4:37 AM CDT, 6 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
437 AM CDT Fri Jun 21 2024

IAZ004>007-015>017-221200-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
437 AM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.

Showers and thunderstorms will persist at intervals from this
morning through tonight, producing locally heavy rainfall. Severe
weather will be possible, mainly from this afternoon into early
tonight, with damaging winds being the primary threat but hail and
a few tornadoes also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flood Watch for excessive rainfall is in effect for the area
through midday Saturday. Please visit weather.gov/dmx for more
details.

Thunderstorms are forecast at times during the day Saturday,
possibly lingering into the late afternoon. Severe weather will be
possible, with damaging winds being the primary threat.

Additional storm chances return to the forecast by around the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-221200-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
437 AM CDT Fri Jun 21 2024

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Showers and thunderstorms will be possible at intervals from this
morning through tonight, with the higher chances toward northern
Iowa. A few stronger storms could produce gusty winds and locally
heavy rainfall north of Highway 30.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms are forecast at times during the day Saturday and
Saturday evening. Severe weather will again be possible, with
damaging winds being the primary threat.

Additional storm chances return to the forecast by around the
middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times between this afternoon and
Saturday morning. Severe weather reports, reports of rainfall and
any flooding would be appreciated.

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 10:09 PM CDTRiver Flood WatchDMXCerro Gordo, Floyd, Worth23 hr
Jun 20, 10:09 PM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler38 hr
Jun 20, 10:09 PM CDTRiver Flood WatchDMXBlack Hawk6 days
Jun 20, 10:09 PM CDTRiver Flood WatchDMXWebster13 hr
Jun 20, 10:09 PM CDTRiver Flood WatchDMXBoone, Hamilton, Webster21 days
Jun 21, 5:43 AM CDTRiver Flood WarningDMXEmmet22 days
Jun 21, 11:20 AM CDTRiver Flood WatchDMXWright47 hr
Jun 21, 11:25 AM CDTRiver Flood WatchDMXBlack Hawk, Bremer, Butler4 days
Jun 21, 11:25 AM CDTRiver Flood WatchDMXBlack Hawk5 days
Jun 21, 11:53 AM CDTRiver Flood WarningDMXPalo Alto, Pocahontas21 days
Jun 21, 11:53 AM CDTRiver Flood WarningDMXHumboldt24 days
Jun 21, 11:57 AM CDTRiver Flood WatchDMXHumboldt21 days
Jun 21, 12:01 PM CDTRiver Flood WarningDMXHumboldt, Kossuth21 days
Jun 21, 4:42 PM CDTSevere Thunderstorm WarningDMXKossuth, Palo Alto33 min
Jun 21, 5:31 PM CDTSevere Thunderstorm WarningDMXPalo Alto44 min
Jun 21, 5:45 PM CDTTornado WarningDMXPalo Alto30 min

Nearby

River Flood Warnings in Iowa, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.